Alert archive / Virginia / Tornado Warnings in 2004
Tornado Warning 47, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Sep 17, 2004, 5:09 PM EDT for Stafford County, Virginia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2004, 5:09 PM EDT (21:09 UTC)
- Expired
- Sep 17, 2004, 5:45 PM EDT
- In force
- 36 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Stafford County, VA
The radar
The Sterling radar (KLWX), 54 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 1:15 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.2 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 172109 TORLWX VAC179-172145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 509 PM EDT FRI SEP 17 2004 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... STAFFORD COUNTY IN NORTHERN VIRGINIA * UNTIL 545 PM EDT * AT 505 PM EDT...A TORNADO WAS REPORTED OVER GARRISONVILLE...MOVING NORTH AT 20 MPH. A TORNADO WAS REPORTED A TORNADO ON THE GROUND THIS IS A LIFE THREATENING SITUATION...TAKE COVER NOW THE STORM WILL AFFECT GARRISONVILLE. A TORNADO HAS BEEN CONFIRMED IF YOU ARE NEAR THE PATH OF THIS TORNADO...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS LAT...LON 3846 7755 3844 7740 3851 7734 3860 7750 $$ DM/CS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Sep 17, 4:06 PM EDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 17, 4:06 PM EDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 406 PM EDT FRI SEP 17 2004 HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5. IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY. WOODY && .LONG TERM (SAT NIGHT-FRI) THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE 40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING. ROSA && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001. MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007... MDZ009>011...MDZ013>014...MDZ016>018. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009... MDC017...MDC031...MDC033...MDC037. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013... MDC021...MDC025...MDC027...MDC043. VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113... VAC157. FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057. WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055. &&
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT FRI SEP 17 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-180800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1129 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Sep 17, 12:06 PM EDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1206 PM EDT FRI SEP 17 2004 DCZ001-MDZ009>011-013-014-016>018-VAZ025>031-036>042-050>056-172200- ALBEMARLE VA-ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA- AUGUSTA VA-CALVERT MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- GREENE VA-HOWARD MD-LOUDOUN VA-MADISON VA-MONTGOMERY MD-NELSON VA- ORANGE VA-PAGE VA-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA- ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA- ST. MARYS MD-STAFFORD VA-WARREN VA- 1206 PM EDT FRI SEP 17 2004 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING... THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED VIRGINIA...PORTIONS OF CENTRAL MARYLAND...AND THE DISTRICT OF COLUMBIA AS HAVING A SLIGHT RISK OF SEVERE WEATHER. INTENSE LOW PRESSURE OVER EASTERN TENNESSEE IS SLIDING SLOWLY TO THE EAST. BECAUSE THERE IS SO MUCH SPIN IN THE ATMOSPHERE ON THE EAST SIDE OF THE LOW THIS HAS PUT MUCH OF THE AREA AT RISK FOR POSSIBLE TORNADOES THIS AFTERNOON AND EVENING. IF CONDITIONS WARRANT A TORNADO WATCH MAY BE ISSUED LATER TODAY. ABW
Special weather statement, Sep 17, 1:59 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 159 PM EDT FRI SEP 17 2004 VAZ025-036-171915- AUGUSTA VA-NELSON VA- 159 PM EDT FRI SEP 17 2004 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING THE CENTRAL SHENANDOAH VALLEY... AT 159 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS NORTHEAST OF ROANOKE...MOVING NORTH AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH AND ISOLATED TORNADOES WILL BE POSSIBLE. THESE STORMS WILL MOVE INTO NELSON AND AUGUSTA COUNTIES AFTER 230 PM. THE COMMUNITIES OF SHERANDO...MONTEBELLO... SCHUYLER...SHIPMAN AND WINTERGREEN WILL BE AFFECTED BY THESE STORMS THROUGH 315 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT. MANNING
Special weather statement, Sep 17, 2:20 PM EDT, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 220 PM EDT FRI SEP 17 2004 VAZ039-171845- MADISON VA- 220 PM EDT FRI SEP 17 2004 ...STRONG THUNDERSTORM IN WESTERN MADISON COUNTY... AT 220 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER GRAVES MILL...MOVING NORTH AT 30 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF 245 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A TORNADO WATCH IS IN EFFECT THROUGH 8:00 PM. MANNING
Local storm report, Sep 17, 4:27 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
427 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO WARRENTON 38.72N 77.80W
09/17/2004 FAUQUIER VA AMATEUR RADIO
TORNADO REPORTED ON GROUND IN WARRENTON.
&&
CSLocal storm report, Sep 17, 4:33 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
433 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0429 PM TORNADO 1 NE MASSAPONAX 38.20N 77.50W
09/17/2004 SPOTSYLVANIA VA EMERGENCY MNGR
TORNADO REPORTED ON GROUND IN NEWCREST AREA.
&&
CSLocal storm report, Sep 17, 4:42 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
442 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0442 PM TORNADO STONES CORNER 38.33N 77.39W
09/17/2004 STAFFORD VA EMERGENCY MNGR
TORNADO ON GROUND CHAPEL GREEN ROAD AND PERRYWINKLE LANE.
&&
CSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:46 PM EDT | Tornado Warning | LWX | Nelson | 44 min |
| Sep 17, 2:59 PM EDT | Tornado Warning | LWX | Albemarle, City of Charlottesville | 61 min |
| Sep 17, 3:07 PM EDT | Tornado Warning | LWX | Spotsylvania, City of Fredericksburg | 53 min |
| Sep 17, 3:12 PM EDT | Tornado Warning | LWX | Madison, Rappahannock | 63 min |
| Sep 17, 3:19 PM EDT | Tornado Warning | LWX | Orange | 41 min |
| Sep 17, 3:32 PM EDT | Tornado Warning | LWX | Culpeper | 28 min |
| Sep 17, 3:42 PM EDT | Flash Flood Warning | LWX | Albemarle, City of Charlottesville | 3 hr |
| Sep 17, 3:44 PM EDT | Tornado Warning | LWX | Warren | 46 min |
| Sep 17, 3:50 PM EDT | Severe Thunderstorm Warning | LWX | Greene | 40 min |
| Sep 17, 3:55 PM EDT | Tornado Warning | LWX | Fauquier | 65 min |
| Sep 17, 3:59 PM EDT | Tornado Warning | LWX | Greene | 46 min |
| Sep 17, 4:06 PM EDT | Tornado Warning | LWX | Madison | 54 min |
| Sep 17, 4:20 PM EDT | Tornado Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 55 min |
| Sep 17, 4:31 PM EDT | Tornado Warning | LWX | Frederick, City of Winchester | 59 min |
| Sep 17, 4:36 PM EDT | Tornado Warning | LWX | Page | 39 min |
| Sep 17, 4:39 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 51 min |
| Sep 17, 4:44 PM EDT | Tornado Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 61 min |
| Sep 17, 4:58 PM EDT | Tornado Warning | LWX | Fauquier, Loudoun | 62 min |
| Sep 17, 5:11 PM EDT | Severe Thunderstorm Warning | LWX | Greene | 49 min |
| Sep 17, 5:14 PM EDT | Tornado Warning | LWX | Orange | 31 min |
| Sep 17, 5:15 PM EDT | Tornado Warning | LWX | Greene | 30 min |
| Sep 17, 5:23 PM EDT | Severe Thunderstorm Warning | LWX | Madison | 52 min |
| Sep 17, 5:26 PM EDT | Severe Thunderstorm Warning | LWX | Page | 64 min |
| Sep 17, 5:30 PM EDT | Tornado Warning | LWX | Frederick, City of Winchester | 45 min |
| Sep 17, 5:32 PM EDT | Tornado Warning | LWX | Culpeper | 43 min |
| Sep 17, 5:38 PM EDT | Tornado Warning | LWX | Fairfax, City of Fairfax | 52 min |
| Sep 17, 5:44 PM EDT | Tornado Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 16 min |
| Sep 17, 5:49 PM EDT | Flash Flood Warning | LWX | Madison | 3 hr |
| Sep 17, 5:55 PM EDT | Tornado Warning | LWX | Loudoun | 65 min |
| Sep 17, 6:05 PM EDT | Tornado Warning | LWX | Fauquier | 55 min |
| Sep 17, 6:16 PM EDT | Tornado Warning | LWX | Frederick | 29 min |
| Sep 17, 6:19 PM EDT | Tornado Warning | LWX | King George | 56 min |
| Sep 17, 6:22 PM EDT | Special Marine Warning | LWX | 113 min | |
| Sep 17, 6:36 PM EDT | Flash Flood Warning | LWX | Frederick, City of Winchester | 3 hr |
| Sep 17, 7:00 PM EDT | Tornado Warning | LWX | Clarke | 60 min |
| Sep 17, 7:09 PM EDT | Tornado Warning | LWX | Culpeper | 66 min |
| Sep 17, 7:11 PM EDT | Tornado Warning | LWX | Fairfax, Prince William, City of Fairfax, City of Falls Church | 64 min |
| Sep 17, 7:21 PM EDT | Flash Flood Warning | LWX | Clarke, Culpeper, Fauquier, Orange, Rappahannock, Warren | 3 hr |
| Sep 17, 7:54 PM EDT | Severe Thunderstorm Warning | LWX | Stafford | 51 min |
Nearby
Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.